Oklahoma, 2020

Hail and Damaging Winds in Oklahoma, May 21 to 22, 2020

May 21 to 22, 2020 · NWS OUN · 22 events in 8 counties and zones

Isolated storms produced a couple severe hail reports across southwest Oklahoma during the early morning hours of the 21st.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$32,000
Crop damage
None recorded
Events
22

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

Isolated storms produced a couple severe hail reports across southwest Oklahoma during the early morning hours of the 21st.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at May 20, 9:13 PM CST, 3 hours 19 minutes earlier.

Area forecast discussion, May 20, 9:13 PM CST, 3 hours 19 minutes before
Area Forecast Discussion
National Weather Service Norman OK
1013 PM CDT Wed May 20 2020

...New AVIATION...

.SHORT TERM...
(This evening through Thursday)
Issued at 230 PM CDT Wed May 20 2020

Current temperatures are mainly in the mid to upper 70's over the
CWA with a stratus deck stretched south/east of a line from near
Gage to Chickasha to Durant. Latest CAMS suggest thunderstorms
moving into SW OK and western north TX after 00Z Thursday, with
the HRRR trending a bit later - after 03Z. Storms that reach this
area are forecast to weaken and dissipate overnight, and will
generally remain south/west of I-40/I-35.

The upper level ridge overhead will move east ahead of a mid-
level longwave trough, which is currently centered near western
Idaho. A shortwave trough will rotate around the base of the
longwave trough with a mid-level vorticity maxima progged to
track across New Mexico tomorrow. Late tomorrow afternoon/evening,
there is a chance for thunderstorm development near the
intersection of the surface low and dry line as the shortwave
approaches. Storms that develop over the panhandles may move into
northwest Oklahoma and bring the risk of large hail and damaging
wind gusts. The tornado threat will be very low.

Thompson

&&

.LONG TERM...
(Thursday night through next Tuesday)
Issued at 300 PM CDT Wed May 20 2020

For Thursday night, a mesoscale convective complex (MCS) is
forecast to develop across Kansas. The complex is expected to move
east-southeast and could affect northwest/north central Oklahoma
into early Friday morning.

For Friday, the evolution of mesoscale features will modulate the
risk of convection and the attendant risk of severe
thunderstorms. The remnant outflow boundary from the
aforementioned MCS could be a focus mechanism for redevelopment on
Friday. With a modest low-level jet, convection may even continue
to redevelop across northern Oklahoma Friday morning and move
southward while gradually intensifying during the day (i.e., there
may not be a lull in the convection). The outflow boundary may
also intersect a dryline to the west, which is another area to
watch for convection.

For Saturday, showers and thunderstorms may develop along a
dryline across western Oklahoma as a shortwave trough lifts
northeastward into the Plains. The southern periphery of the
shortwave trough will clip western Oklahoma.

For Sunday, the longwave trough is forecast to eject into the
Plains. Widespread showers and thunderstorms are expected and may
persist into the overnight hours. Heavy rainfall may become a
hazard during this period.

Forecast confidence decreases into early next week as there is
uncertainty on the evolution of the shortwave trough. Most
guidance suggests that the trough will eventually close-off;
however, there is uncertainty where the low will close-off. For
now, opted to leave moderate chance of showers/storms into early
next week with a moist airmass staying in place.

Mahale

&&

.AVIATION...
(00Z TAFS)
Issued at 946 PM CDT Wed May 20 2020

MVFR ceilings will persist and spread more northeast over nearly
all of central and western Oklahoma Thursday morning. Isolated
showers and thunderstorms may continue to move eastward into
southwestern Oklahoma overnight. Rain and storm chances persist
and spread northeastward during the day Thursday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  63  78  65  85 /  20  50  50  40
Hobart OK         63  85  63  90 /  40  30  40  10
Wichita Falls TX  66  85  66  90 /  50  40  30  20
Gage OK           61  84  60  85 /  20  30  40  10
Ponca City OK     61  75  63  83 /  20  70  70  60
Durant OK         64  80  67  85 /  30  50  40  40

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

SHORT TERM...01
LONG TERM....10
AVIATION...09
Hazardous weather outlook, May 20, 10:58 AM CST, 13 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
1158 AM CDT Wed May 20 2020

OKZ004>048-050>052-TXZ083>090-211700-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
1158 AM CDT Wed May 20 2020

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Through Tonight...

.Thunderstorms...
There is a risk for severe thunderstorms after 6 PM this evening
across far southwest Oklahoma and all of western north Texas. The
risk is generally from southwest of a line from near Mangum and
Altus, to Walters, and Waurika, Oklahoma.

Thunderstorms are expected to develop this afternoon across the
Texas panhandle move eastward into southwest Oklahoma and north
Texas this evening. Damaging wind gusts up to 65 mph and hail up
to the size of ping pong balls are the the primary hazards.

Thunderstorms will also be possible farther north and east of the
risk area during the overnight hours, but the potential for
severe storms is low.

.SPOTTER AND EMERGENCY MANAGEMENT STATEMENT...
Storm spotter groups and emergency management personnel across
far southwest Oklahoma and western north Texas should prepare for
severe weather operations this evening.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

.Thunderstorms...
A more active weather pattern develops with thunderstorms possible
each day through Tuesday. Severe thunderstorms will be possible
through at least Sunday.

Specifically, there is a Slight Risk of severe storms on Thursday
across northwest Oklahoma, north and west of a line from Sayre to
Canton to Alva.

The areas of potential severe weather later in the week and into
the the weekend will become better defined over the next few days.
Some of the storms Thursday through Sunday will also be capable
of producing locally heavy rainfall, which may lead to flooding.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

Mahale

In the hours before

Special weather statement, May 20, 9:54 PM CST, 2 hours 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
1054 PM CDT Wed May 20 2020

OKZ033-TXZ083-210430-
Harmon OK-Hardeman TX-
1054 PM CDT Wed May 20 2020

...SIGNIFICANT WEATHER ADVISORY FOR southern Harmon and northwestern
Hardeman Counties Until 1130 PM CDT...

AT 1052 PM CDT, a strong thunderstorm was located 6 miles south of
Hollis, moving northeast at 15 to 20 MPH.

HAZARDS INCLUDE...
Hail up to one-half inch diameter...
Wind gusts to 40 MPH...

LAT...LON 3478 10000 3481 9999 3465 9968 3449 9989
      3455 10000
TIME...MOT...LOC 0352Z 205DEG 11KT 3460 9993

SIX
Special weather statement, May 20, 10:23 PM CST, 2 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
1123 PM CDT Wed May 20 2020

OKZ036-210500-
Jackson OK-
1123 PM CDT Wed May 20 2020

...SIGNIFICANT WEATHER ADVISORY FOR central Jackson County Until
midnight CDT...

AT 1118 PM CDT, a strong thunderstorm was located 7 miles northeast
of Eldorado, moving northeast at 10 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 40 MPH...

LAT...LON 3460 9967 3473 9952 3473 9944 3472 9944
      3454 9928 3443 9957 3456 9967
TIME...MOT...LOC 0418Z 235DEG 11KT 3455 9956

..speg.
Special weather statement, May 20, 11:05 PM CST, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
1205 AM CDT Thu May 21 2020

OKZ035>037-210530-
Kiowa OK-Tillman OK-Jackson OK-
1205 AM CDT Thu May 21 2020

...SIGNIFICANT WEATHER ADVISORY FOR south central Kiowa...
northwestern Tillman and east central Jackson Counties Until 1230 AM
CDT...

AT 1204 AM CDT, strong thunderstorms were along a line extending from
4 miles northeast of Tipton to 3 miles west of Frederick, moving
northeast at 25 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 40 MPH...

LAT...LON 3491 9888 3465 9883 3451 9883 3451 9880
      3448 9879 3428 9911 3458 9917
TIME...MOT...LOC 0504Z 223DEG 20KT 3456 9911 3440 9908

..speg.
Special weather statement, May 20, 11:35 PM CST, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
1235 AM CDT Thu May 21 2020

OKZ035-210600-
Kiowa OK-
1235 AM CDT Thu May 21 2020

...SIGNIFICANT WEATHER ADVISORY FOR southeastern Kiowa County Until
100 AM CDT...

AT 1231 AM CDT, a strong thunderstorm was located over Mountain Park,
moving northeast at 35 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 40 MPH...

LAT...LON 3499 9884 3486 9866 3485 9883 3463 9883
      3459 9888 3460 9895 3464 9900 3467 9906
      3469 9904 3470 9905 3470 9907
TIME...MOT...LOC 0531Z 223DEG 32KT 3469 9894

..speg.
Special weather statement, May 21, 12:01 AM CST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
101 AM CDT Thu May 21 2020

OKZ035-038-210630-
Kiowa OK-Comanche OK-
101 AM CDT Thu May 21 2020

...SIGNIFICANT WEATHER ADVISORY FOR south central Kiowa and
northwestern Comanche Counties Until 130 AM CDT...

AT 1258 AM CDT, a strong thunderstorm was located near Indiahoma,
moving north-northeast at 15 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 40 MPH...

LAT...LON 3487 9886 3477 9856 3452 9873 3455 9883
      3459 9883 3459 9892 3460 9894
TIME...MOT...LOC 0558Z 201DEG 14KT 3462 9881

..speg.
Special weather statement, May 21, 12:24 AM CST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
124 AM CDT Thu May 21 2020

OKZ023-035-038-210700-
Kiowa OK-Caddo OK-Comanche OK-
124 AM CDT Thu May 21 2020

...SIGNIFICANT WEATHER ADVISORY FOR eastern Kiowa...southwestern
Caddo and northwestern Comanche Counties Until 200 AM CDT...

AT 120 AM CDT, a strong thunderstorm was located near Meers, moving
north at 20 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 40 MPH...

LAT...LON 3468 9855 3470 9870 3503 9867 3495 9836
TIME...MOT...LOC 0620Z 197DEG 17KT 3476 9861

..speg.

The radar

The Altus AFB radar (KFDR), 60 km away, was scanning. The volume nearest the first event began at 06:33 UTC.

Open the radar archive at this moment

Event by event

20 thunderstorm wind, 2 hail. Local standard time, as filed.

Hail, Comanche

When
May 21, 12:32 AM CST
Where
Comanche County, 1.49 mi NNW of Meers
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
34.800, -98.590

Hail, Comanche

When
May 21, 12:32 AM CST
Where
Comanche County, 1.33 mi ENE of Meers
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
34.790, -98.560

Thunderstorm Wind, Major

When
May 22, 2:30 AM CST
Where
Major County, 3.95 mi E of Meno
Measured
63 kt (72 mph) measured gust
Reported by
Mesonet
Coordinates
36.380, -98.110

Thunderstorm Wind, Major

When
May 22, 2:35 AM CST
Where
Major County, Meno
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
36.390, -98.180

Tree uprooted. Time estimated by radar.

Thunderstorm Wind, Garfield

When
May 22, 2:43 AM CST
Where
Garfield County, 0.89 mi NE of Enid
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
36.410, -97.870

Estimated severe wind gust.

Thunderstorm Wind, Garfield

When
May 22, 2:45 AM CST
Where
Garfield County, Enid
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
36.400, -97.880

Damage to power poles, fences, and tree limbs down in Enid. Time estimated by radar.

Thunderstorm Wind, Garfield

When
May 22, 2:51 AM CST
Where
Garfield County, 1.11 mi E of (End)vance Afb Enid
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
36.340, -97.900

Thunderstorm Wind, Kingfisher

When
May 22, 3:15 AM CST
Where
Kingfisher County, 2.18 mi SW of Kingfisher
Measured
62 kt (71 mph) measured gust
Reported by
Mesonet
Coordinates
35.840, -97.960

Thunderstorm Wind, Kingfisher

When
May 22, 3:15 AM CST
Where
Kingfisher County, Hennessey
Measured
56 kt (64 mph) estimated gust
Property damage
$2,000
Reported by
Social Media
Coordinates
36.110, -97.900

Restaurant sign blown down, tree damage, and displaced trampoline. Time estimated by radar.

Thunderstorm Wind, Logan

When
May 22, 3:30 AM CST
Where
Logan County, 3.55 mi NE of Lovell
Measured
60 kt (69 mph) measured gust
Reported by
Mesonet
Coordinates
36.100, -97.600

Thunderstorm Wind, Garfield

When
May 22, 3:30 AM CST
Where
Garfield County, Garber
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
36.440, -97.580

Numerous large limbs broken in Garber. Time estimated by radar.

Thunderstorm Wind, Logan

When
May 22, 3:35 AM CST
Where
Logan County, 3.55 mi NE of Lovell
Measured
70 kt (81 mph) measured gust
Reported by
Mesonet
Coordinates
36.100, -97.600

Thunderstorm Wind, Payne

When
May 22, 3:50 AM CST
Where
Payne County, 9.04 mi W of Lake Carl Blackwell Dam
Measured
56 kt (64 mph) estimated gust
Reported by
Storm Chaser
Coordinates
36.120, -97.350

Estimated severe wind gust.

Thunderstorm Wind, Noble

When
May 22, 3:55 AM CST
Where
Noble County, 3.5 mi N of Sumner
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
36.370, -97.130

Thunderstorm Wind, Logan

When
May 22, 3:55 AM CST
Where
Logan County, 0.56 mi E of Crescent
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
35.950, -97.590

Tree damage in Crescent with some roof and siding damage on the northeast side of town. Time estimated by radar.

Thunderstorm Wind, Noble

When
May 22, 4:00 AM CST
Where
Noble County, 3.5 mi N of Sumner
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
36.370, -97.130

Thunderstorm Wind, Noble

When
May 22, 4:05 AM CST
Where
Noble County, 3.5 mi N of Sumner
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
36.370, -97.130

Thunderstorm Wind, Payne

When
May 22, 4:15 AM CST
Where
Payne County, 1.49 mi NNW of Perkins
Measured
62 kt (71 mph) measured gust
Reported by
Mesonet
Coordinates
36.000, -97.040

Thunderstorm Wind, Payne

When
May 22, 4:20 AM CST
Where
Payne County, 1.49 mi NNW of Perkins
Measured
59 kt (68 mph) measured gust
Reported by
Mesonet
Coordinates
36.000, -97.040

Thunderstorm Wind, Payne

When
May 22, 4:30 AM CST
Where
Payne County, Perkins
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
35.980, -97.030

Tree damage near Perkins. Time estimated from radar.

Thunderstorm Wind, Payne

When
May 22, 4:35 AM CST
Where
Payne County, Cushing
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.980, -96.760

Estimated severe wind gust.

Thunderstorm Wind, Garvin

When
May 22, 5:20 AM CST
Where
Garvin County, 4.54 mi W of Maysville
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
34.820, -97.490

Barn roof blown off. 4 to 5 power poles snapped on Highway 19 between Maysville and Lindsay. Time estimated by radar.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2020Every state in 2020This day in weather historyWarnings in Oklahoma, May 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 897094, 897095, 897096, 897108, 897110, 897113, 897114, 897115, 897119, 897124, 897128, 897129, 897130, 897131, 897133, 897134, 897135, 897136, 897137, 897139, 897140, 897143.